My Dog Ate Guanfacine What Should I Do?
Has your dog eaten a Guanfacine tablet? Are you worried Guanfacine will make your dog sick? If so, then you’ve come to the right place.
In this article, we’ll take a look at what Guanfacine is, what the medication is used for, and whether or not this medicine will make your dog sick. Let’s get started!
What is Guanfacine?
Guanfacine is a medication that’s used to treat ADHD (attention deficit hyperactivity disorder) in humans. This medication is not a stimulant, like other ADHD medications. It’s not exactly clear how the medication works; however, scientists believe Guanfacine affects the receptors in the brain that are related to strengthening working memory, reducing distraction, and improving attention & impulse control.
While this medication is safe for humans, can Guanfacine make your dog sick?
Guanfacine & Dogs
Guanfacine, like other ADHD medications, is toxic to dogs. Unlike other ADHD medications, Guanfacine will not stimulate your dog’s central nervous system.
Instead, this particular ADHD medicine works to calm the nervous system, which means neurotransmitters are slowed down. The result is that your dog could become sedated.
Symptoms of Guanfacine Toxicity in Dogs
You may notice these symptoms if your dog has ingested Guanfacine:
- Incoordination (when walking/moving)
If your dog is showing any of these symptoms, then call the vet immediately. This is a medical emergency.
If you know for sure or suspect your dog has swallowed Guanfacine, then it’s also a good idea to call the vet. The sooner your dog is treated, the better. So, don’t wait to see if symptoms show up. Let the vet make the determination on what needs to happen next.
Be sure to take the medication packaging to the vet with you. This way, the vet can see the dosage information and try to determine how much medication your fur baby has eaten.
Treatment of Guanfacine Ingestion in Dogs
When you reach the vet’s office, they will perform a physical of your dog. They may also do lab work and other tests, depending on your dog’s symptoms.
The vet may use activated charcoal, gastric lavage, or other methods to remove the medication from the dog’s system. Your canine companion may also require an IV, which is used to give fluids and medications.
In most cases, your dog will need to remain hospitalized until he’s stable. This could be 24-48 hours, depending on the severity of his symptoms.
For dogs who receive prompt medical care, the prognosis is very good. The key is to make sure your dog sees the vet as soon as possible to start treatment, which could save your fur baby’s life.